Alert archive / South Carolina / Excessive Heat Watches in 2021
Excessive Heat Watch 1, NWS Charleston, SC
NWS Charleston, SC issued this excessive heat watch at Jul 29, 2021, 3:36 PM EDT for Berkeley County, Dorchester County, South Carolina. It took effect at Jul 30, 2021, 1:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jul 29, 2021, 3:36 PM EDT (19:36 UTC)
- In effect from
- Jul 30, 2021, 1:00 PM EDT
- Expired
- Jul 30, 2021, 3:51 AM EDT
- In force
- Issued by
- NWS Charleston, SC
Counties Berkeley County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 97 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 412 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this excessive heat watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this excessive heat watch went out at Jul 29, 1:24 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 29, 1:24 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Charleston SC 124 PM EDT Thu Jul 29 2021 .SYNOPSIS... High pressure will build over the area through Saturday. A cold front will stall over or just north of the area Sunday through the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... No significant changes for the late morning update other than to adjust temp/dewpoint trends for the next several hours. Morning clouds will continue to dissipate during the next hour. Previous Discussion... Today: Mid-level heights will steadily rise today as the large anticyclone centered over the Central Plains builds into the Southeast U.S and Deep South. An expansive area of dry air noted on GOES-E water vapor imagery will remain across the area through the afternoon. This dry air will essentially limit the convective potential as any moist updrafts that area able form ahead of the afternoon sea breeze will quickly get choked off due to dry air entrainment. There is a weak signal in a few of the CAMs that enough low-level moisture and H8 theta-e could be present to allow for a shower or two to spark across far interior Southeast Georgia in the Millen-Metter-Reidsville- Ludowici corridor during peak heating, but any such shower activity will be likely very short lived due to the reason noted above. The risk for any measurable rainfall in this area is likely to low to justify a mentionable pop. Highs will range from the lower-mid 90s inland to the mid 80s at the beaches. Dewpoints are expected to mix out into the lower 70s across the interior, but should hold in the mid-upper 70s across the coastal counties as the sea breeze moves inland. Would not be surprised to see a few spots in the coastal corridor from Beaufort to Charleston see dewpoints briefly hit the 80 degree mark. Heat index values are expected to peak 103-107 (highest across the coastal counties inland from the beaches) which is below the local July Heat Advisory criteria of 110. Tonight: Clear skies and dry conditions will prevail. While winds across the interior are likely to decouple, winds may stay up a bit across the coastal counties through the night as the pressure gradient is expected to tighten a bit as lee-side troughing develops to the west. Lows will range from the mid 70s inland to the lower 80s at the beaches and Downtown Charleston. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... The mid-levels will consist of a long-wave trough to our north and a strong and broad ridge to our west on Friday. The trough will strengthen/amplify with time, pushing the ridge further to the west. Friday: High pressure will prevail across our area during the day with fair weather clouds. A cold front will approach from the north/northwest at night, but it's not expected to reach our area. Models are in great agreement, keeping the area dry during the day. Some of them hint at weakening convection maybe making it into the Charleston Tri-County during the evening/overnight, then dissipating. But given the dry air, we leaned towards a dry forecast at night. Thickness values and 850 mb temperatures will yield temperatures well above normal. High temperatures are forecasted to be the hottest of the summer. Most locations will be in the upper 90s with several spots inland expected to hit the 100 degree mark. Even the beaches won't be much lower, generally being in the lower 90s. Dew points will vary across our area. Far inland, they'll be in the lower 70s as some drier air mixes in from the northwest. Closer to the coast, they'll rise to at least the mid 70s in the afternoon. They'll be even higher along the immediate coast with upper 70s to near 80 degrees where a pinned sea breeze will allow them to pool. The combination of the heat and humidity will result in the highest heat indices so far this summer. Heat indices above 110 degrees are expected for our coastal counties and the CHS and SAV metro areas. Heat Advisories would be needed for these locations. Farther inland, if more dry air mixes in both the dew points and heat indices would be a few degrees lower, which would be just short of Advisory criteria. Even the night will be steamy, with some locations not falling too far below the 80 degree mark. Temperature records for the hottest nights could be in jeopardy. Saturday: The cold front will stall over or just north of our area. But moisture will increase with time. Most of the models have dry conditions persisting across our area during the morning and the early afternoon. Then, they have convection developing along the front and the sea breeze late in the day and into the evening. It appears the best convective potential will be across our SC counties, aided by the proximity of the front and the sea breeze. A few pulse severe thunderstorms are possible with damaging wind gusts. But these details will need to be refined in future forecast. Highs again will be well above normal, in the mid to upper 90s. Lows will also be a few degrees above normal. Sunday: There is the potential for another day with above normal temperatures. But this will all depend on the afternoon convection or lack of. Models differ on the convective potential and its placement. For now, we stayed consistent with our neighboring offices and all went with the NBM. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The models have been persistent showing a mid-level trough amplifying/strengthening across the eastern half of the country next week. The surface pattern forecast from the WPC has a front just to our north. As a result, the NBM has a wet pattern for our area next week. The wettest conditions should be during the daytime hours. High temperatures are forecasted to be below normal. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR. Extended Aviation Outlook: Flight restrictions are possible in showers and thunderstorms late Saturday through Monday. && .MARINE... Today: Northeast winds this morning will veer to the southeast this afternoon as a sea breeze develops and moves inland. Winds will generally remain 10 kt or less with seas 1-2 ft. Tonight: South to southwest winds will pick up to 10-15 kt overnight in response to lee-side troughing that develops well to the west. Seas will average 1-2 ft. Friday through Monday: Winds are expected to increase Friday and Friday night as a cold front approaches from the north/northwest. Wind gusts could hit 25 kt in the Charleston Harbor Friday afternoon and evening, so a Small Craft Advisory may be needed for them. Wind gusts across the rest of our coastal waters appear to be just short of 25 kt through Friday night. But if they rise a few kt, then Small Craft Advisories will also be needed in these zones. The front should remain over or just to our north this weekend into early next week. During that time frame, each afternoon expect slight backing of the winds and higher gusts associated with the sea breeze along the land/sea interface and in the Charleston Harbor. Each night, expect slight veering of the winds. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM... LONG TERM... AVIATION...JRL MARINE...
Hazardous weather outlook, Jul 29, 3:33 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 333 PM EDT Thu Jul 29 2021 GAZ101-116-118-137-138-140-SCZ042-043-047-301945- Effingham-Inland Bryan-Inland Chatham-Long-Inland Liberty- Inland McIntosh-Hampton-Inland Colleton-Inland Jasper- 333 PM EDT Thu Jul 29 2021 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM EDT FRIDAY... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Excessive Heat: The combination of temperatures 95 to 100 degrees and moderate levels of humidity could produce several hours of heat index values exceeding 110 degrees during the afternoon and early evening hours Saturday and Sunday. Excessive Heat Watches/Warnings and/or Heat Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099-100-114-115-SCZ040-301945- Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale- 333 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Excessive Heat: The combination of temperatures 95 to 100 degrees and moderate levels of humidity could produce several hours of heat index values exceeding 110 degrees during the afternoon and early evening hours Friday through Sunday. Excessive Heat Watches/Warnings and/or Heat Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ044-045-048>052-301945- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Dorchester-Inland Berkeley-Beaufort-Coastal Colleton-Charleston- Coastal Jasper-Tidal Berkeley- 333 PM EDT Thu Jul 29 2021 ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Excessive Heat Watch. Excessive Heat: The combination of temperatures 95 to 100 degrees and moderate levels of humidity could produce several hours of heat index values exceeding 110 degrees during the afternoon and early evening hours Saturday and Sunday. Excessive Heat Watches/Warnings and/or Heat Advisories could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-301945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 333 PM EDT Thu Jul 29 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jul 29, 9:48 AM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
948 AM EDT THU JUL 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 2 NNW WALTERBORO 32.93N 80.68W
07/28/2021 COLLETON SC FIRE DEPT/RESCUE
COLLETON COUNTY FIRE AND RESCUE REPORTED A TREE DOWN ON
A RESIDENCE ON DANDRIDGE ROAD. THUNDERSTORMS WERE
OCCURRING BUT STRENGTH OF WINDS IS UNKNOWN. VERY HEAVY
RAIN AND SATURATED GROUND MAY HAVE CONTRIBUTED TO THIS
INCIDENT. TIME OF EVENT WAS ESTIMATED FROM RADAR DATA.
&&
EVENT NUMBER CHS2100486
SPRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 3:36 PM EDT | Heat Advisory | CHS | Allendale, Colleton, Hampton | 28 hr |
Nearby
Excessive Heat Watches in South Carolina, 2021Excessive Heat Watches in Georgia, 2021Every excessive heat watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.